Kentucky, 2010

Damaging Wind in Kentucky, July 17, 2010

July 17, 2010 · NWS ILN · 1 event in 1 county or zone

An area of showers and thunderstorms moved through the region during the morning hours producing isolated severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An area of showers and thunderstorms moved through the region during the morning hours producing isolated severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 17, 12:53 AM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 17, 12:53 AM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
153 AM EDT SAT JUL 17 2010

.SYNOPSIS...
A WEAKENING FRONT WILL STALL OUT NEAR THE OHIO RIVER TONIGHT AND
TOMORROW. ANOTHER COLD FRONT WILL SLOWLY APPROACH FROM THE NORTH
ON SUNDAY AND PUSH INTO THE REGION BY MONDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
LOWERED SKY COVER AND INCREASED MIN TEMPS TONIGHT IN THE SOUTH
WHERE DEWPOINTS ARE POOLING AND ANY RUNAWAY DROP IN TEMPS WILL BE
NIXED. ALSO UPDATED TO REMOVE EVENING SHOWER/THUNDERSTORM WORDING.
DID NOT THINK THAT THERE WOULD BE A DIFFERENCE IN LOWS TONIGHT
OVER THE HOCKING HILLS AND THE REST OF CENTRAL OHIO WITH DEWPOINTS
IN THE MID TO UPPER 60S.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
REMNANTS OF STALLED FRONT WILL BE NEAR THE OHIO RIVER THROUGH THE
DAY. WITH MOISTURE POOLING NEAR THIS BOUNDARY...HEATING AND ANY
WEAK DISTURBANCES MOVING THROUGH THE FLOW COULD TRIGGER SOME
SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHERN ZONES DURING THE
DAY. THERE IS SOME INDICATION THAT A PRE-FRONTAL TROUGH COULD DROP
IN FROM THE NORTH DURING THE EVENING AND IT IS NOT COMPLETELY OUT
OF THE QUESTION THAT ISOLATED CONVECTION COULD DEVELOP ALONG THIS
FEATURE. BIAS CORRECTED MOS SEEMED MOST APPROPRIATE FOR HIGHS
WHILE A MOS BLEND LOOKED REASONABLE FOR SATURDAY NIGHT LOWS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
THE LONG TERM PERIOD WILL START OFF DRY SUNDAY MORNING.  THE
FORECAST FOCUS WILL BE ON PCPN CHANCES THROUGH THE WEEK.  EXPECT
SOME THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON HOURS ON SUNDAY
IN ADVANCE OF A FRONTAL BOUNDARY.  AS BOUNDARY APPROACHES THE AREA
PCPN CHANCES WILL INCREASE SUNDAY EVENING INTO MONDAY.  BOUNDARY
REMAINS NEAR THE AREA FOR TUESDAY KEEPING PCPN IN THE FORECAST
DURING THAT TIME FRAME.  HIGH PRESSURE WILL THEN WORK INTO THE AREA
FOR WEDNESDAY.  A WEAK DISTURBANCE WILL SPARK A FEW THUNDERSTORMS
AROUND THE AREA FOR THURSDAY AFTERNOON.  AT THIS POINT HAVE LIMITED
PCPN CHANCES TO SLIGHT CHANCE.  DRY CONDITIONS WILL RETURN FOR
FRIDAY IN ADVANCE OF ANOTHER SYSTEM MOVING IN FOR NEXT WEEKEND.
WENT CLOSER TO THE ECMWF ON PCPN TIMING AS IT HAS BEEN MORE
CONSISTENT WITH THIS TIME FRAME.  FOR TEMPERATURES WENT WITHIN A FEW
DEGREES OF HPC GUIDANCE.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
WEAK FRONTAL BOUNDARY THAT STALLED SOUTH OF THE OHIO RIVER WILL
WASH OUT LATER THIS MORNING...ALLOWING INCREASINGLY UNSTABLE AIR
TO RETURN TO MUCH OF THE OHIO VALLEY THIS AFTERNOON. THIS WILL
LIKELY LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING FROM
SOUTH TO NORTH THROUGH EARLY AFTERNOON. ACTIVITY SHOULD BE
SCATTERED IN NATURE AND ODDS OF IMPACTING ANY GIVEN TERMINAL ARE
PROBABLY 30 PERCENT OR SO. SO FOR NOW...WILL ONLY INCLUDE CB
WORDING IN THE TAFS.

OUTLOOK...THUNDERSTORMS POSSIBLE SUNDAY NIGHT THROUGH TUESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...
NEAR TERM...FRANKS
SHORT TERM...
LONG TERM...NOVAK
AVIATION...HAWBLITZEL
Hazardous weather outlook, Jul 16, 4:02 AM EST, 22 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
502 AM EDT FRI JUL 16 2010

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-170915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
502 AM EDT FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Louisville radar (KLVX), 103 km away, was scanning. The volume nearest the first event began at 07:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
July 17, 2:35 AM EST to 2:39 AM EST
Where
Carroll County, 1 mi SE of Carrollton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.660, -85.157

Large branches were reported down due to damaging thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238296.